Response to symptoms by community pharmacists
This presentation is the property of its rightful owner.
Sponsored Links
1 / 37

Response to symptoms by Community Pharmacists PowerPoint PPT Presentation


  • 63 Views
  • Uploaded on
  • Presentation posted in: General

Response to symptoms by Community Pharmacists. Andrew McLachlan Faculty of Pharmacy University of Sydney Centre for Education and Research in Ageing, Concord Hospital. This session. Sentinel symptoms of concern Frailty as a symptom Multiple medications Risk assessment to inform management

Download Presentation

Response to symptoms by Community Pharmacists

An Image/Link below is provided (as is) to download presentation

Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.


- - - - - - - - - - - - - - - - - - - - - - - - - - E N D - - - - - - - - - - - - - - - - - - - - - - - - - -

Presentation Transcript


Response to symptoms by community pharmacists

Response to symptoms by Community Pharmacists

Andrew McLachlan

Faculty of Pharmacy

University of Sydney

Centre for Education and Research in Ageing, Concord Hospital


This session

This session..

  • Sentinel symptoms of concern

  • Frailty as a symptom

  • Multiple medications

  • Risk assessment to inform management

  • Importance of a comprehensive history


Response to symptoms by community pharmacists

“ 90% of the diagnosis is in the history”

  • Look and Listen

  • Careful review of precipitating factors


Mr nl

Mr NL

  • 78 year old man

  • Lives alone, supportive nephew nearby

  • Mobilises with wheelchair

  • eGFR 60 ml/min/1.73 m2

  • Assistance with shopping, cleaning and cooking


Mr nl1

Mr NL

Presents with

  • decreased mobility (ataxia) and confusion


Symptoms not to ignore

Symptoms not to ignore

Unexplained weight loss

  • common feature of many chronic underlying illnesses (cancers, chronic infections, depression).

    Persistent fever (> 37.5 oC)

  • chronic underlying infection, cancer or some other illness

    Unexplained changes in bowel habits

  • bowel disease like inflammatory bowel disease or cancer.

  • gastrointestinal disorders like ulcers, cancers and infections.


Symptoms not to ignore1

Symptoms not to ignore

Confusion

  • behaviour change, disorientation, hallucinations

  • low blood sugar, side effects of drugs, possible head injury or a psychiatric condition.

    Shortness of breath

  • lung or heart disease.

    Flashing lights

  • retinal detachment

    Hot, red or swollen joints

  • arthritis or joint infection.


Symptoms not to ignore2

Symptoms not to ignore

Chest pain

  • crushing and radiating, suspect heart disease.

  • Sweating and difficulty breathing.

    Sudden unexplained headaches

  • fever, stiff neck, rash, mental confusion, seizure, vision changes, weakness, numbness, or speaking difficulties.

    Sudden loss of function

  • weakness or numbness of the face, arm, or leg

  • loss of speech, blurring or loss of vision.

  • stroke or a transient ischaemic attack – urgent treatment is needed.


Mr nl2

Mr NL

  • 78 year old man

  • Lives alone, supportive nephew nearby

  • Mobilises with wheelchair

  • Assistance with shopping, cleaning and cooking


Mr nl3

Mr NL

Admitted to Hospital with

  • decreased mobility (ataxia) and confusion

    On examination

  • UTI

  • hyperkalaemia

  • hyponatremia


Mr nl4

Medical history from carer and GP

Parkinson’s disease

ischemic heart disease

hypertension

schizophrenia

previous fall

previous episode of delirium

previous suspected TIA

Gout

Vision impairment

MMSE:25/30

eGFR 60 ml/min/1.73 m2

Mr NL


Medicines on admission

Medicines on Admission


Response to symptoms by community pharmacists

First rule of geriatric medicine

Old + sick = adverse drug reaction

Prof David Le Couteur, Concord Hospital


Response to symptoms by community pharmacists

Jerry Avorn


Adverse drug reactions

Adverse drug reactions

Oldest old

ADRs increase

Repeat admission increasing

Zang et al, Repeat adverse drug reactions causing hospitalization in older Australians: a population-based longitudinal study 1980–2003. Brit J Clin Pharmacol 2007


Adverse effects in older patients

Adverse effects in older patients

Reduction in organ function

Altered

pharmacokinetics

Altered

pharmacodynamic

Reduced

homeostatic function

Adverse effects

Multiple

diseases

Multiple

medications

Poor

adherence


Medications which may worsen cognition or cause confusion

anticholinergic agents

anticonvulsants (phenytoin, carbamazepine)

antiparkinsonian agents (levodopa, pergolide)

antipsychotics

opiods (esp pethidine)

benzodiazepines

corticosteroids

some CV medicines (digoxin, metoprolol, propranolol)

NSAIDs (incl COX-2 selective agents)

H2 blockers

some anti-infectives (ciprofloxacin, aciclovir, cotrimoxazole)

Medications which may worsen cognition or cause confusion


Medicines on admission1

Medicines on Admission


Response to symptoms by community pharmacists

First rule of geriatric medicine

Old + sick = adverse drug reaction

Second rule of geriatric medicine

Everything is complicated: multifactorial and multiple comorbities

Prof David Le Couteur, Concord Hospital


Response to symptoms by community pharmacists

Frailty

Drug interactions

Environmental factors

Renal disease

Obesity

pregnancy

Genetic differences

Age

Hepatic disease

Others diseases

Pharmacokinetics

Pharmacodynamics

Variability in Drug Response

Adherence

Pharmacodynamic

monitoring

Therapeutic

drug monitoring

Dose individualisation


Response to symptoms by community pharmacists

TDM

  • integral role in pharmacotherapy

  • (in age care) valuable tool in

    • optimising dose selection

    • medication safety

    • ADR identification and management


How old is old

Chronological “age”

Functional “age”

Old

Oldest old

Frail old

How old is old…..


Frailty

Frailty

Complex or phenotype………consisting of

  • Decreased mobility (walk time)

  • Reduced strength (eg grip strength)

  • poor nutritional status (weight loss)

  • Exhaustion

  • Declining physical activity

    ……………..increased number of medicines

Fried et al . Frailty in older adults: evidence for a phenotype.

J Gerontol A Biol Sci Med Sci 2001; 56, M146-56


It is not age that is at fault but rather our attitudes toward it

"It is not age that is at fault but rather our attitudes toward it"

Cicero, Essay on Old Age, 73 B.C.


Clinically significant drug interactions

Clinically Significant Drug Interactions

Three basic ingredients are needed

  • 2 drugs

  • 1 patient

    …..all of these can impact on the significance


Who is at risk from serious drug interactions

Who is at risk from serious drug interactions?

  • Older and very young people

  • multiple medications

  • multiple prescribers

  • multiple disease states

  • chronic and serious illness

  • changes in organ function


Medications on crgh admission

Medications on CRGH admission

n = 42


Clinical significance of drug interactions

Clinical Significance of drug Interactions

  • Patient characteristics

  • Nature of pharmacodynamic response

  • Mechanism of drug interaction

  • Safety margin of the interacting drugs

  • Size of the dose

  • Duration of therapy

  • Time course of drug interaction

  • Order and timing of administration

……my “current” working list


The short answer

The short answer….

  • The interactions that are likely to lead to significant misadventure in your patients

  • This will differ from practice to practice

  • We can focus on the drugs…..

  • But it’s the people we give them to that determines the significance of a drug-drug interaction


Summary

Summary

  • Know and recognise sentinel symptoms of concern

  • Frailty is an important predictor of risk

  • Multiple medications need to be managed

  • Risk assessment informs management

  • Taking a comprehensive history is essential


Mr nl5

Mr NL

On discharge (1 month)

Ceased

  • Levodopa- no clear beneficial response

  • Benzotropine- contributing to confusion

  • Aspirin - risk without clear benefit

  • Indapamide - ceased and restarted

    Dose reduction

  • oxazepam, olanzapine and mirtazipine

    UTI and electrolyte disturbance resolved


  • Login